Can Antidepressants Cause Anxiety?

Anxiety
Tara Moore/Getty Images

Question:  My antidepressant has made me feel much less depressed, but it seems like I still feel really anxious.  Could anxiety be a side effect of my antidepressant?  I thought antidepressants were supposed to help with anxiety?

Answer:  It is true that antidepressants are often used to treat anxiety disorders, especially generalized anxiety disorder and panic disorder.  Depression and anxiety disorders often go hand-in-hand and it appears that there is some link between the two as far as what causes them.

  It is not well understood why they are linked or how antidepressants can help both conditions, but it probably has to do with the action of the neurotransmitter serotonin.

Occasionally, antidepressants may also create feelings of anxiety and jitteriness as a side effect.  This effect, sometimes known as activation syndrome, usually occurs in the early days of treatment.  It is often mild and temporary, going away as a person adjusts to the medication.  Activation syndrome can also potentially include such symptoms as agitation, insomnia, irritability, aggressiveness, impulsiveness, and restlessness.  In addition, there is a complex relationship between symptoms such as hypomania or mania, worsening depression or suicidal thoughts - which may rarely accompany antidepressant treatment - and the presence of activation syndrome.

Children, teens, and young adults are most prone to developing the more problematic side effects of worsening depression and suicidal thoughts.

  In 2004, the U.S. Food and Drug Administration added a black box warning to all antidepressants indicating the added risk for developing suicidal thoughts and urges during the early stages of treatment.  They further recommended that any child, teen or young adult who is beginning treatment with an antidepressant should be carefully observed for any signs of unusual behavioral changes, worsening depression or suicidality.

  Help should be sought immediately if any of these problems do occur.

Doctors will often deal with these side effects by lowering the patient's dose, switching them to a different medication or adding an additional medication to counteract side effects.  For example, your doctor might prescribe an anti-anxiety medication like a benzodiazepine to help you feel less anxious.

It is not a good idea to stop taking your antidepressant without first consulting your doctor.  Stopping your medication too quickly can create its own set problems, causing you to have symptoms such as muscle aches, fatigue, upset stomach, and dizziness.  You also run the risk that your depression may return or become worse.

Sources:

Amitai, Maya et. al.  "SSRI-Induced Activation Syndrome in Children and Adolescents—What Is Next?" Current Treatment Options in Psychiatry.  2.1 (March 2015):  28-37.

"Anxiety Disorders:  Medications."  NIHSeniorHealth.  U.S. Department of Health and Human Services.  Accessed:  October 21, 2015.

Breggin, Peter R.  "Recent Regulatory Changes in Antidepressant Labels: Implications of Activation (Stimulation) for Clinical Practice."  Primary Psychiatry.  Primary Psychiatry.  Published:  January 1, 2006.  Accessed:  October 21, 2015.

Harada, Tsuyoto, et. al.  "Incidence and predictors of activation syndrome induced by antidepressants."  Depression and Anxiety.  25.12 (2008):  1014-9.

Lamoure, Joel.  "Which Antidepressants Treat Comorbid Anxiety and Depression?"  Medscape Multispeciality.  Medscape Pharmacists.  Published:  October 27, 2009.   Accessed:  October 21, 2015.

Sinclair, Lindsay I. et. al.   "Antidepressant-Induced Jitteriness/Anxiety Syndrome:  Systematic Review."  The British Journal of Psychiatry.  194 (2009):  483-490.

Continue Reading